Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 206, NWS Paducah, KY

July 14, 2018Henderson County, Union County, Kentucky; White County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 14, 2018, 5:17 PM CDT for Henderson County, Union County, Kentucky; White County, Illinois. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2018, 5:17 PM CDT (22:17 UTC)
Expired
Jul 14, 2018, 5:31 PM CDT
In force
14 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties White County, IL, Henderson County, KY, Union County, KY

The radar

The Evansville,IN radar (KVWX), 48 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:40 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 14, 1:40 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
140 PM CDT Sat Jul 14 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 111 PM CDT Sat Jul 14 2018

Fairly good confidence in the short term.

Sticky situation this afternoon with heat index readings ranging
from 99 in the north and east with 105 to 111 elsewhere. Next we
have strong storms developing over southeast Missouri and southern
Illinois. These will demand a close watch into the evening hours
at the very least. We also have an air quality alert for southwest
Indiana. So a very active near term in progress. As previously
stated the storms will be a concern tonight as the MCV coming out
of Kansas continues to track east. This feature could enhance the
already strong storms as we head into the evening. We will have a
enhanced chance of severe Sunday east of the one currently in
effect. Again the MCV...combined high temperatures and abundant
moisture cause more storms farther east Sunday. Sunday we will
have ML CAPES 2k-3k j/kg. We will have 25-30 knots bulk shear. So
the main threat would be wind followed by heavy rain. Thunderstorm
will remain possible Monday as a cold front bears down on the
region which should exit Tuesday. Which should bring our best
break from the extended heat wave.

.LONG TERM...(Tuesday through Saturday)
Issued at 111 PM CDT Sat Jul 14 2018

High confidence continues in the overall pattern shown by the models
with medium confidence in the exact timing.

By Tuesday the front should be exiting southeast as the upper level
trough progresses toward the east coast. This will allow high
pressure to build into the region for the middle of the week. This
will be our first good chance at some relief from the heat and
humidity. The temperatures will only fall into the middle and upper
80s for the rest of the week but dew points will fall into the
middle to upper 60s. The combination of this will yield a
considerably more comfortable heat index. Ridging over the west will
slowly push eastward causing the next trough to sharpen as it moves
through our region. This will be accompanied by another system at
the surface coming out of the southern plains. As these system will
work in tandem to bring our next chance of storms to the region late
in the week. Right now the late week system does not look that
strong so will keep the pops no more than chance for this issuance.
Winds will start out of the north Tuesday and slowly start to take
on a little more easterly component toward the end of the week.

&&

.AVIATION...
Issued at 1210 AM CDT Sat Jul 14 2018

VFR conditions will prevail through Saturday evening. Calm winds
tonight may allow for the development of patchy MVFR fog towards
daybreak in favored locations, especially KCGI and KPAH.
Monitoring ongoing TSRA near CGI and PAH for possible introduction
of vicinity thunder at least. Otherwise, expect a light southerly
wind on Saturday with more in the way of scattered cumulus by
late morning and afternoon. An isolated afternoon or evening
thunderstorm is also possible, particularly in southeast Missouri,
southern Illinois, and far western Kentucky. Then migrate
eastward Sunday. coverage is too sparse to include a mention in
TAFs at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ075>078-080>094.

MO...Heat Advisory until 8 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>009.

&&

SHORT TERM...KH
LONG TERM...KH
AVIATION...RJP
Hazardous weather outlook, Jul 14, 5:00 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
500 PM CDT Sat Jul 14 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
500 PM CDT Sat Jul 14 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered thunderstorms will continue tonight. A few storms this
evening could briefly pulse up to severe levels, mainly in
southwest Indiana and northwest Kentucky.

A Heat Advisory remains in effect until 8 PM for southeast
Missouri, parts of southern Illinois, and extreme western
Kentucky. Heat indices will remain around 105 until sunset,
outside of thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected Sunday and Monday. The
chance of thunderstorms returns Thursday into Friday. While a few
stronger storms with damaging winds cannot be ruled out Sunday and
Monday, the main concerns include lightning and locally heavy
rain.

Heat indices are forecast to top the century mark both Sunday and
Monday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

York

In the hours before

Special weather statement, Jul 14, 4:02 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
402 PM CDT SAT JUL 14 2018

ILZ076-077-082-083-086-087-142145-
White-Saline-Edwards-Gallatin-Hamilton-Wayne-
402 PM CDT SAT JUL 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WHITE...
SOUTHEASTERN WAYNE...SOUTHERN EDWARDS...SALINE...HAMILTON AND
NORTHWESTERN GALLATIN COUNTIES...

At 401 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fairfield to Mcleansboro to near
Carrier Mills. Movement was east at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Harrisburg, Carmi, Fairfield, Eldorado, Mcleansboro, Norris City,
Galatia, Enfield, Equality, Carrier Mills, Raleigh, Omaha, Mill
Shoals, Broughton, Springerton, Muddy, Golden Gate and Burnt Prairie.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

LAT...LON 3836 8797 3801 8822 3760 8837 3770 8871
      3808 8862 3837 8840
TIME...MOT...LOC 2101Z 282DEG 14KT 3832 8838 3807 8854 3774 8866

RJP
Special weather statement, Jul 14, 4:18 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
418 PM CDT SAT JUL 14 2018

ILZ082-083-142145-
White IL-Hamilton IL-
418 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITE AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 445 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mcleansboro, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Norris City, Enfield and Broughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3791 8820 3791 8835 3792 8855 3809 8852
      3813 8819
TIME...MOT...LOC 2118Z 267DEG 22KT 3804 8845

RJP
Special weather statement, Jul 14, 4:44 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
444 PM CDT SAT JUL 14 2018

ILZ083-086-087-INZ081-085-KYZ014-142230-
White-Saline-Gallatin-Posey-Gibson-Union-
444 PM CDT SAT JUL 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITE...SOUTHEASTERN
SALINE...GALLATIN...SOUTHWESTERN GIBSON...POSEY AND NORTHWESTERN
UNION COUNTIES...

At 443 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Crossville to 6 miles south of Carmi
to near Harrisburg. Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Mount Vernon, Carmi, Eldorado, Shawneetown, Poseyville, Ridgway, New
Harmony, Crossville, Equality, New Haven, Omaha, Old Shawneetown,
Griffin, Maunie, Junction and Phillipstown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3827 8770 3796 8785 3792 8788 3792 8791
      3790 8793 3789 8792 3761 8818 3764 8859
      3799 8827 3825 8808 3826 8798 3824 8796
      3826 8794
TIME...MOT...LOC 2143Z 274DEG 22KT 3821 8806 3799 8820 3770 8846

RJP
Special weather statement, Jul 14, 4:53 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
453 PM CDT SAT JUL 14 2018

ILZ089-090-094-KYZ005-142230-
Massac IL-Pope IL-Johnson IL-McCracken KY-
453 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MASSAC...SOUTHERN POPE...
SOUTHEASTERN JOHNSON AND NORTHERN MCCRACKEN COUNTIES UNTIL 530 PM
CDT...

At 453 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Columbia to near Metropolis to near
Brookport. Movement was northeast at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Paducah, Metropolis, Brookport, New Columbia, Joppa and Hamletsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3713 8879 3723 8893 3739 8878 3730 8856
      3713 8843 3712 8844 3706 8864
TIME...MOT...LOC 2153Z 245DEG 6KT 3726 8882 3723 8871 3717 8864

RJP
Local storm report, Jul 14, 5:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     METROPOLIS              37.15N 88.71W
07/14/2018  E50 MPH          MASSAC             IL   TRAINED SPOTTER

            WIND GUSTS ESTIMATED 50 MPH. MEDIUM SIZE TREE BRANCHES
            DOWN ALONG NEW COLUMBIA AND UPPER SALEM ROADS.

&&

SMITTY
Special weather statement, Jul 14, 5:09 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
509 PM CDT SAT JUL 14 2018

ILZ090-091-KYZ010-142230-
Pope IL-Hardin IL-Crittenden KY-
509 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...NORTHEASTERN POPE AND
NORTHWESTERN CRITTENDEN COUNTIES UNTIL 530 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rosiclare, or 16 miles northwest of Marion, moving northeast at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rosiclare, Elizabethtown, Karbers Ridge and Gross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3759 8817 3757 8815 3757 8814 3737 8828
      3738 8831 3740 8832 3739 8834 3740 8836
      3740 8837 3742 8840 3742 8842 3744 8848
      3760 8844
TIME...MOT...LOC 2209Z 212DEG 11KT 3746 8834

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:38 AM CDTHeat AdvisoryPAHBallard, Calloway, Carlisle, Fulton, Graves, Hickman and 3 more17 hr
Jul 14, 5:30 PM CDTSpecial Weather StatementPAHCrittenden, Livingston, Union60 min
Jul 14, 2:53 PM CDTSevere Thunderstorm WarningPAHWayne37 min
Jul 14, 3:29 PM CDTSpecial Weather StatementPAHWayne46 min
Jul 14, 3:45 PM CDTAreal Flood AdvisoryPAHWayne3 hr
Jul 14, 4:02 PM CDTSpecial Weather StatementPAHHamilton, Saline, White43 min
Jul 14, 4:18 PM CDTSpecial Weather StatementPAHHamilton27 min
Jul 14, 4:44 PM CDTSpecial Weather StatementPAHGallatin, White46 min
Jul 14, 4:53 PM CDTSpecial Weather StatementPAHMassac37 min
Jul 14, 5:09 PM CDTSpecial Weather StatementPAHHardin21 min
Jul 14, 12:58 PM CDTSpecial Weather StatementPAHPerry62 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.